My feed
Premium

Please
or
to access all these features

You need to have been registered for 7 days to post in the Sex forum. Please don’t send unwanted PMs to other users.

Sex

Boyfriend has been put on an SSRI and lost all sex drive, I’m struggling to cope

12 replies

HalloumiLooney · 10/12/2021 12:07

I feel like I’m stuck between a rock and a hard place in my relationship at the moment. Normally my boyfriend and I have an active sex life (although he has always had problems climaxing). 2 months ago he had covid and since then has been suffering with anxiety, which has been really horrible to see. He went to the Dr’s last Monday and has been put on sertraline, which has already made a huge difference to his mood. It’s great to see him laughing and joking again and he’s so much less tetchy with his children.

Unfortunately a very common side effect with this medication is a total loss of libido and his has dropped off a cliff. They say as the medication settles this can improve, but only in a small minority of people. I have a high sex drive and am really struggling with this change to our relationship. Rightly or wrongly it’s making me feel rejected and unwanted. I know that this isn’t his fault and am doing my level best to be understanding and supportive, but inside I just feel so sad about it and I’m questioning whether I can stay in this relationship.

I love him so very much and really want the future together that we talk about often, and would be devastated if we were to split up. But it’s affecting my mental health staying with him. I struggle to talk to him about this as I don’t want him to feel like I’m blaming him or being unsupportive. Any thoughts or advice would be very welcome as it’s going round and round in my head and I don’t know what to do.

OP posts:
Report
SueSaid · 10/12/2021 13:00

Have you been together long?

Many people in loving relationships would support their partner but it's only been a week and already you're struggling?!

Poor bloke.

Report
HalloumiLooney · 10/12/2021 15:41

We’ve been together for about a year.

I will and am supporting him through this, he has no idea how I’m feeling. I guess I’m just sad that we’ll most likely have a sexless relationship for the next few years at least and want to figure out how I can deal with that in a way that doesn’t affect him as I don’t want it to become an issue with us.

OP posts:
Report
SueSaid · 10/12/2021 15:44

He's only been on the meds a week. Give it time, he may just be adjusting plus the fact many people are on ADs a short time so it doesn't necessarily mean no sex for years.

They don't usually have such a swift effect tbh, usually takes weeks to get into the system so perhaps it isn't the medication?

Report
SertralineThrash · 10/12/2021 15:59

Hi Op, it's difficult.

I'm in a similar situation to your boyfriend, in as much as I've always had a high sex drive and a very good sex life together

Report
HalloumiLooney · 10/12/2021 16:21

It’s definitely the medication causing this he’s been on it 12 days now. Sertraline has quite a short half life and can start acting more quickly than some of the others. He says it’s definitely the medication. I really hope that as his body gets used to it things improve, but this isn’t the case in 80% of people.

SertralineThrash, how long have you been on it and has anything improved? Is there anything you can recommend to me to help?

OP posts:
Report
SertralineThrash · 10/12/2021 17:08

@SertralineThrash

Hi Op, it's difficult.

I'm in a similar situation to your boyfriend, in as much as I've always had a high sex drive and a very good sex life together

stupid fat fingers....

To continue, we have been together for twenty years and I have been on and off SSRI for much of that time, latterly Sertraline for about three years currently.

First up, you sound very supportive and that will be a massive help to him.

Sertraline will settle in a couple of weeks, he'll be feeling a little vulnerable but his sex drive and desire for you will return pretty quickly.

My issues since have been two-fold, first has been delayed orgasm/ ejaculation. Sertraline has a fairly short half life so the effects wane as you come towards each dose, so this effect is less pronounced at night or first thing in the morning - sometimes I can come relatively easily, but to be Frank it can take a bit of an, ahem, thrash at the end to finish.

The other one was a bit of ED which seems to ebb and flow, absolutely no problem to get cialis prescribed alongside Sertraline and doesn't cause any issues. Quite the opposite in fact.

Sex lifts both of our moods and continues to do so, given a little time to stabilise the meds and I'm sure you'll be back at it hammer and tongs in no time.
Report
SertralineThrash · 10/12/2021 17:10

It can be frustrating at times but Sertraline has been far and away the least debilitating ssri for me in this regard. Good luck xx

Report
HalloumiLooney · 10/12/2021 17:59

Thanks everyone, I’ll keep everything crossed. Has anyone tried Ginkgo Bibloba as I’ve read that this can help with this issue?

OP posts:
Report
Myotherusernamewastakenagain · 11/12/2021 13:49

When I was on sertaline I never really lost my sex drive but it did make me less sensitive and I could go for ages without cumming which wasn't a bad thing. Wanking was hard work though.

Report
lauraUK1000 · 21/03/2022 20:07

Be supportive and give it a little time to settle down, I would say 2-3 months at least which is where you may be now.

My hubby has been on Sertraline for about 2 years now and we have seen the side effects also but they have been manageable.

His libido has gone down but if I initiate things he's ready to go and doesn't struggle to get erect. It's actually been quite good for us as he can go for ages without ejaculating and often doesn't whereas before he was probably a bit too fast and I didn't always get to orgasm, now I do easily.

The biggest change he has seen is that he doesn't need to masturbate anymore as he just doesn't get the urge to now. This doesn't bother me and he's actually said he doesn't mind this at all and feels more relaxed not needing to wank.

Just be patient and gentle with him.

Report
Trisaratops · 21/03/2022 21:24

It's been such a short space of time. That's hardly being supportive! Stop thinking about yourself and consider what he's going through. There's more to a relationship than the temporary absence of sex. Sorry if I'm sounding harsh, but I've been the one with a low libido who was cheated on and dumped.

Report
RedKite20 · 23/03/2022 20:41

Hello OP

Great to read that sertraline is helping his anxiety.

While I don’t know all the details of your situation, if his libido doesn’t return he could discuss with his GP a trial of switching to an alternative medication which, on average, is less likely to have sexual side-effects, e.g. mirtazapine or vortioxetine. Or a move to a different SSRI such as a escitalopram may lead to a return of his libido. It can take time to identify the best medication.

Sorry to read it’s making you feel rejected and unwanted. From what you have written he is neither rejecting you nor not wanting you, it may be difficult, but do try to remember this.

Wishing you all the best.

Report
Please create an account

To comment on this thread you need to create a Mumsnet account.